Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 102, NWS Birmingham, AL

July 21, 2018Chambers County, Lee County, Randolph County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 21, 2018, 5:28 PM CDT for Chambers County, Lee County, Randolph County, Alabama. It was in force for 62 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2018, 5:28 PM CDT (22:28 UTC)
Expired
Jul 21, 2018, 6:30 PM CDT
In force
62 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Chambers County, AL, Lee County, AL, Randolph County, AL

The radar

The Maxwell AFB radar (KMXX), 62 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 5:37 PM CDTHAIL 1.53 Ese Opelika Sportsple, ALAT LEAST GOLF BALL SIZED HAIL REPORTED EAST OF OPELIKA, TIME ESTIMATED BY RADAR.
Jul 21, 5:40 PM CDTTSTM WND DMGOpelika, ALTREES AND POWER LINES DOWN WITH SOME DAMAGE TO AN APARTMENT COMPLEX NEAR OPELIKA. PROBABLE TORNADO. TIME APPROXIMATE.
Jul 21, 5:48 PM CDTTSTM WND DMG2 Sse Opelika Sportsple, ALDAMAGE REPORTED BY LEE COUNTY EMA, POSSIBLE TORNADO. TIME AND LOCATION APPROXIMATE.
Jul 21, 5:52 PM CDTTSTM WND DMG3 Se Opelika, ALSEVERAL TREES DOWNED, FALLEN IN DIFFERENT DIRECTIONS. PROBABLE TORNADO. TIME AND LOCATION APPROXIMATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 4:42 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2831 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2831 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
3.6
Supercell composite
24.7

Open this sounding in Storm Lab

The text

As transmitted.

771 
WUUS54 KBMX 212228
SVRBMX
ALC017-081-111-212330-
/O.NEW.KBMX.SV.W.0102.180721T2228Z-180721T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
528 PM CDT SAT JUL 21 2018

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lee County in east central Alabama...
  Southeastern Randolph County in east central Alabama...
  Chambers County in east central Alabama...

* Until 630 PM CDT.

* At 528 PM CDT, severe thunderstorms were located along a line
  extending from near Roanoke to near Trammel Crossroads to near
  Beans Mill, moving east at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Opelika, Valley, Lanett, Roanoke, Wedowee, Lafayette, Stroud, La
  Fayette, Woodland, Lakeview, Cusseta, Beulah, Post Oak Forks,
  Denson, Beans Mill, River View, Amity Park, Sturkie, Abanda and
  Standing Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3260 8508 3262 8538 3290 8560 3300 8559
      3341 8544 3340 8529 3286 8519 3285 8516
      3281 8517 3278 8512 3276 8514 3274 8511
      3271 8512 3266 8509 3265 8510 3265 8511
      3263 8508 3262 8509
TIME...MOT...LOC 2228Z 258DEG 24KT 3317 8530 3295 8557 3272 8533 

HAIL...1.50IN
WIND...60MPH
 
$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:56 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 21, 2:56 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
256 PM CDT Sat Jul 21 2018

.UPDATE...
Near Term and Fire Weather Discussion.

&&

Near Term...
Through Early Evening.

A couple storms have developed over the last hour across east
Alabama, and seeing a more developed cu field across portions of the
northeast. Expect this to be the primary area of development. The
mesoscale discussion issued earlier today remains valid (below).
Although storm coverage will be low, any storm that develops could
be strong to severe through early evening.

14

&&

MESOSCALE UPDATE.

--Low-confidence severe weather threat this afternoon--

As of 16:25Z/11:25AM, an outflow boundary from an earlier
thunderstorm complex that moved through GA (and clipping east
Alabama) was oriented along a northwest-to-southeast axis from
north-central Alabama to southeast Alabama, quite close to the
I-65 corridor. I doubt this boundary will move any farther west
due to low-level westerly flow to its west. Surface observations
show ~southerly surface winds near and east of the outflow
boundary. High-res guidance moves the outflow boundary eastward
during the afternoon, and this is the only area across central
Alabama where surface winds will have an opportunity to feature a
backed flow (westerly elsewhere). Winds aloft will remain veered,
with speeds/shear on the high end for this time of year,
alongside a moderate-to-strongly unstable air mass.

The big question is if storms will form this afternoon, and how
many. As has been the trend with this event, forecast guidance has
a wide range of solutions. The current thinking is that a few
afternoon storms could form near the position of the outflow
boundary/east Alabama where surface convergence will exist, with
some threat of severe weather: damaging winds and hail up to
quarter size. Within the slight risk area only/east Alabama,
there is a conditional threat for storm rotation/an isolated
tornado, but is on the (very) low end as low-level flow isn't all
that strong, with relatively weak SRH even along the boundary.
This may end up being within a fairly short window as the feature
moves eastward across the state line/out of our forecast area. For
the Marginal Risk area/west Alabama, there is an even lower
confidence of any thunderstorm formation. The general time frame
for storms is 2PM-8PM.

We will continue to monitor the setup for any amendments through
the afternoon.

89^GSatterwhite

.LONG TERM...
Sunday through Friday.

The cold front will slowly slide southward through the area on
Sunday and should be near the I-85 corridor by sunset. Look for
the front to actually clear the area by Sunday night, but then we
shift our attention to the north and the path of the upper low.
Models have come into a little bit more of a consensus on the path
of the upper low swinging through northern GA and into Central AL
on Monday and then setting up shop for several days. This scenario
would place the highest rain chances in the eastern half each
afternoon through Wednesday. By Thursday the upper low opens up
and begins to elongate across the Southeast, before the energy
slides east ahead of the next front that will likely hold of until
the beginning of next week. Highest rain chances for Friday and
Saturday will be across the north, while the southern areas could
dry out some. Temperatures will be in the upper 80s with the cloud
cover through midweek and then rise back into the low 90s by the
weekend.

16

&&

.AVIATION...
18Z TAF Discussion.

Somewhat complicated forecast in terms of convective potential for
this afternoon and evening across central Alabama. For the bulk of
the time period, expect VFR conditions at all the TAF sites.
Scattered to broken cumulus will remain in the 4-5 kft range
through this evening with a general west/northwest wind at 10-12
knots to prevail through sunset.

Conditions will become somewhat unstable again this
afternoon/evening in the wake of morning scattered storms. The
best chance of redevelopment will be across eastern Alabama into
southern sections and that is where VCTS will be carried from
roughly 22z through late evening.

Winds will be light and perhaps variable overnight into early
Sunday.

15/CBD

&&

.FIRE WEATHER...

Isolated to scattered showers/storms are possible through tonight as
a front moves slowly through the area. Tomorrow through early next
week, an upper low will move over the region, leading to higher rain
chances, especially across the east. This will also bring slightly
cooler temperatures. Localized fog will be possible each morning
over the next couple of days where rainfall occurs during the
previous afternoon and evening. There are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  88  68  85  68 /  30  40  20  60  20
Anniston    70  88  68  85  68 /  30  30  30  60  30
Birmingham  74  90  71  87  70 /  30  20  10  50  10
Tuscaloosa  73  92  72  89  71 /  40  10  10  30  10
Calera      74  90  70  87  69 /  40  20  10  40  10
Auburn      72  89  70  86  70 /  40  30  30  50  30
Montgomery  73  93  72  90  70 /  40  30  10  50  20
Troy        73  92  72  89  70 /  40  30  20  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 21, 3:18 PM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Birmingham AL
318 PM CDT Sat Jul 21 2018

ALZ011>015-017>050-222330-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
318 PM CDT Sat Jul 21 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...This Afternoon and Tonight.

Severe storms are possible from now through 8 PM roughly from
counties along and east of the Interstate 65 corridor in Central
Alabama. These storms may be isolated to scattered in nature and
capable of producing damaging winds along with quarter size hail.
Forecast confidence remains low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
This Afternoon and Tonight.

In the hours before

Local storm report, Jul 21, 4:57 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
457 PM CDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             HEFLIN                  33.65N 85.59W
07/21/2018  E0.50 INCH       CLEBURNE           AL   PUBLIC

            DIME TO PENNY SIZED HAIL REPORTED IN THE OLD
            HOPEWELL AREA NEAR HEFLIN.

&&

05
Local storm report, Jul 21, 4:59 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
459 PM CDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             WEDOWEE                 33.31N 85.49W
07/21/2018  E1.75 INCH       RANDOLPH           AL   PUBLIC

            GOLF BALL SIZED HAIL REPORTED NEAR WEDOWEE.

&&

05
Local storm report, Jul 21, 5:02 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             1 WSW EDWARDSVILLE      33.70N 85.52W
07/21/2018  E2.00 INCH       CLEBURNE           AL   PUBLIC

            ESTIMATED 2 INCH DIAMETER HAIL REPORTED
            NORTHEAST OF HEFLIN.

&&

05
Local storm report, Jul 21, 5:04 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
504 PM CDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             WEDOWEE                 33.31N 85.49W
07/21/2018  E1.00 INCH       RANDOLPH           AL   BROADCAST MEDIA

            REPORT OF HAIL LARGE ENOUGH TO CRACK CAR
            WINDSHIELDS NEAR WEDOWEE.

&&

05
Local storm report, Jul 21, 5:07 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
507 PM CDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             2 SSW HOLLIS CROSSROADS 33.49N 85.65W
07/21/2018  E2.50 INCH       CLAY               AL   PUBLIC

            ESTIMATED TENNIS BALL SIZED HAIL REPORTED IN
            FAR NORTHEAST CLAY COUNTY. TIME ESTIMATED BY
            RADAR.

&&

05
Local storm report, Jul 21, 5:14 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
514 PM CDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             WEDOWEE                 33.31N 85.49W
07/21/2018  E1.00 INCH       RANDOLPH           AL   BROADCAST MEDIA

            REPORT OF HAIL LARGE ENOUGH TO CRACK CAR
            WINDSHIELDS NEAR WEDOWEE.

0448 PM     HAIL             WOODLAND                33.37N 85.40W
07/21/2018  E1.00 INCH       RANDOLPH           AL   PUBLIC

            QUARTER SIZED HAIL NOW REPORTED NEAR
            WOODLAND IN RANDOLPH COUNTY.

0448 PM     HAIL             WEDOWEE                 33.31N 85.49W
07/21/2018  E1.75 INCH       RANDOLPH           AL   PUBLIC

            GOLF BALL SIZED HAIL REPORTED NEAR WEDOWEE.

0445 PM     HAIL             WOODLAND                33.37N 85.40W
07/21/2018  E0.75 INCH       RANDOLPH           AL   PUBLIC

            DIME SIZE HAIL REPORTED NEAR WOODLAND IN
            RANDOLPH COUNTY.

0445 PM     HAIL             HEFLIN                  33.65N 85.59W
07/21/2018  E0.50 INCH       CLEBURNE           AL   PUBLIC

            DIME TO PENNY SIZED HAIL REPORTED IN THE OLD
            HOPEWELL AREA NEAR HEFLIN.

0434 PM     HAIL             CHALAFINNEE             33.54N 85.65W
07/21/2018  E0.75 INCH       CLEBURNE           AL   BROADCAST MEDIA

            DIME TO PENNY SIZED HAIL CAPTURED IN VIDEO
            NEAR CHALAFINNEE IN CLEBURNE COUNTY.

0430 PM     HAIL             1 WSW EDWARDSVILLE      33.70N 85.52W
07/21/2018  E2.00 INCH       CLEBURNE           AL   PUBLIC

            ESTIMATED 2 INCH DIAMETER HAIL REPORTED
            NORTHEAST OF HEFLIN.

0427 PM     HAIL             2 SSW HOLLIS CROSSROADS 33.49N 85.65W
07/21/2018  E2.50 INCH       CLAY               AL   PUBLIC

            ESTIMATED TENNIS BALL SIZED HAIL REPORTED IN
            FAR NORTHEAST CLAY COUNTY. TIME ESTIMATED BY
            RADAR.

0427 PM     HAIL             HOLLIS CROSSROADS       33.52N 85.64W
07/21/2018  E3.00 INCH       CLEBURNE           AL   PUBLIC

            3 INCH DIAMETER HAIL NOW REPORTED NEAR
            HOLLIS CROSSROADS COMMUNITY.

0415 PM     HAIL             HOLLIS CROSSROADS       33.52N 85.64W
07/21/2018  M1.50 INCH       CLEBURNE           AL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PING PONG SIZED
            HAIL IN THE HOLLIS CROSSROADS COMMUNITY.

0410 PM     HAIL             OXFORD                  33.61N 85.84W
07/21/2018  E0.75 INCH       CALHOUN            AL   PUBLIC

            DINE SIZED HAIL REPORTED IN OXFORD.

0410 PM     HAIL             5 W LIBERTY HILL        33.85N 85.66W
07/21/2018  E0.75 INCH       CALHOUN            AL   PUBLIC

            DIME SIZED HAIL REPORTED IN THE NANCES CREEK
            COMMUNITY.

0700 AM     TSTM WND DMG     1 WSW BIG WILLS CREEK   33.98N 86.02W
07/21/2018                   ETOWAH             AL   EMERGENCY MNGR

            TREE DOWN AT SUNNYDALE ROAD AT ALPINE VIEW.

0600 AM     TSTM WND DMG     2 SSE GAYLESVILLE       34.24N 85.54W
07/21/2018                   CHEROKEE           AL   EMERGENCY MNGR

            TREE DOWN IN ROADWAY AT AL HWY 35 & CR 710.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:36 AM CDTSpecial Weather StatementBMXCherokee54 min
Jul 21, 5:23 AM CDTSpecial Weather StatementBMXCherokee37 min
Jul 21, 6:03 AM CDTSpecial Weather StatementBMXCherokee42 min
Jul 21, 6:41 AM CDTSpecial Weather StatementBMXCleburne, Randolph49 min
Jul 21, 7:01 AM CDTSpecial Weather StatementBMXGreene44 min
Jul 21, 8:00 AM CDTSpecial Weather StatementBMXHale30 min
Jul 21, 8:16 AM CDTSpecial Weather StatementBMXDallas44 min
Jul 21, 1:49 PM CDTSpecial Weather StatementBMXRussell41 min
Jul 21, 3:49 PM CDTSpecial Weather StatementBMXCleburne26 min
Jul 21, 3:57 PM CDTSpecial Weather StatementBMXCalhoun33 min
Jul 21, 4:01 PM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Randolph44 min
Jul 21, 4:18 PM CDTSpecial Weather StatementBMXCleburne42 min
Jul 21, 4:23 PM CDTSpecial Weather StatementBMXClay37 min
Jul 21, 4:26 PM CDTSevere Thunderstorm WarningBMXCleburne34 min
Jul 21, 4:31 PM CDTSevere Thunderstorm WarningBMXCleburne29 min
Jul 21, 4:34 PM CDTSpecial Weather StatementBMXChambers41 min
Jul 21, 4:41 PM CDTSevere Thunderstorm WarningBMXRandolph49 min
Jul 21, 4:44 PM CDTSevere Thunderstorm WarningBMXChambers, Clay, Randolph, Tallapoosa46 min
Jul 21, 4:54 PM CDTSpecial Weather StatementBMXCleburne36 min
Jul 21, 5:00 PM CDTSevere Thunderstorm WarningBMXCleburne, Randolph60 min
Jul 21, 5:47 PM CDTTornado WarningBMXLee27 min
Jul 21, 5:58 PM CDTTornado Warning Tornado observedBMXLee16 min
Jul 21, 6:11 PM CDTSevere Thunderstorm WarningBMXLee, Russell64 min
Jul 21, 6:33 PM CDTSevere Thunderstorm WarningBMXLee, Russell54 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.